Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Albuquerque, NM

June 13, 2002Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 13, 2002, 6:24 PM MDT for Colfax County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2002, 6:24 PM MDT (00:24 UTC)
Expired
Jun 13, 2002, 7:00 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 206 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 140024
SVRABQ
NMC007-140100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
624 PM MDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 700 PM MDT

* AT 624 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED ON RADAR 
  20 MILES SOUTHWEST OF RATON...MOVING SOUTHEAST AT 25 MPH.

* THIS SEVERE THUNDERSTORM WILL CROSS HIGHWAY 64 NEAR COLFAX
  BY 645 PM. 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3686 10479 3665 10501 3629 10444 3654 10411

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:25 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 13, 3:25 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT THU JUN 13 2002

TYPICAL JUNE PATTERN ACROSS AREA WITH POTENTIAL FOR SEVERE TSTMS
THRU AT LEAST MIDNIGHT ACROSS THE PLAINS...DRY AND GENERALLY STABLE
ACROSS THE WEST. APPEARS SFC COLD FRONT EXTENDS FROM SOUTHERN PARTS
OF THE EAST CENTRAL PLAINS NORTHWESTWARD TOWARD THE EAST SLOPES OF
THE SANGRE DE CRISTOS. STRONGLY SHEARED ENVIRONMENT EXISTS ALONG
AND NORTH OF FRONTAL BOUNDARY...WHICH MAY HELP TO ORGANIZE
CONVECTION DURING THE NIGHT ESPECIALLY ACROSS THE ECNTL PLAINS WHERE
HIGHER DEW POINTS WILL BE AVAILABLE. GUSTY EAST WINDS DEVELOPING
ALONG THE RIO GRANDE VALLEY BY MIDNIGHT AND PERSISTING THROUGH
FRIDAY MORNING BEFORE GRADIENTS TEND MORE S-SELY DURING THE
AFTERNOON. LOOKS LIKE A NOTCH LESS ACTIVE ON SATURDAY BUT CAN/T RULE
OUT CENTRAL MOUNTAINS AND EAST. ACROSS THE WEST...ALTHOUGH WE SHOULD
SEE AN INCREASE IN LOW LEVEL MOISTURE IT WILL BE SHALLOW AND OVERALL
AIR MASS TO REMAIN RELATIVELY STABLE SO WILL HEDGE TOWARD SLIGHT
CHANCE FOR NOW.  LEE TROUGHING RETURNS SATURDAY...AND THEN LOOKS
LIKE ANOTHER FRONTAL PASSGE LATE SAT NIGHT INTO SUNDAY.  OTHERWISE
UPPER RIDGE TO BREAK DOWN BEGINNING SUNDAY WITH A GENERALLY DRY
WEATHER PATTERN TAKING SHAPE FOR THE PERIOD TUESDAY THROUGH
THURSDAY.  KJ

ABQ BB 068/091 064/094 065 41-11
SAF BB 052/086 055/089 057 41-11
TCC BB 061/082 063/089 063 41412

.ABQ...SEVERE TSTM WATCH TILL 900 PM MDT FOR MUCH OF THE EAST.

In the hours before

Local storm report, Jun 13, 4:12 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
412 PM MDT THU JUN 13 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    12 NE ABBOTT              NM   1.00 INCH HAIL
06/13/02   COLFAX
Local storm report, Jun 13, 4:21 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
421 PM MDT THU JUN 13 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    15 NE ABBOTT              NM   .75 INCH HAIL
06/13/02   COLFAX
Local storm report, Jun 13, 4:59 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
459 PM MDT THU JUN 13 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    15 NE ABBOTT              NM   .75 INCH HAIL
06/13/02   COLFAX                         REPORTED BY PUBLIC
Local storm report, Jun 13, 6:16 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
616 PM MDT THU JUN 13 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    20 S RATON                NM   .75 INCH HAIL
06/13/02   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:57 PM MDTSevere Thunderstorm WarningABQColfax48 min
Jun 13, 9:22 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jun 13, 9:56 PM MDTSevere Thunderstorm WarningABQSan Miguel49 min
Jun 13, 10:36 PM MDTSevere Thunderstorm WarningABQLincoln39 min
Jun 14, 2:33 PM MDTSevere Thunderstorm WarningABQColfax42 min
Jun 14, 2:35 PM MDTSevere Thunderstorm WarningABQColfax40 min
Jun 14, 2:58 PM MDTSevere Thunderstorm WarningABQCibola, Socorro47 min
Jun 14, 3:17 PM MDTSevere Thunderstorm WarningABQColfax58 min
Jun 14, 3:34 PM MDTTornado WarningABQColfax41 min
Jun 14, 4:16 PM MDTSevere Thunderstorm WarningABQColfax, Mora59 min
Jun 14, 4:25 PM MDTSevere Thunderstorm WarningABQSandoval50 min
Jun 14, 5:06 PM MDTSevere Thunderstorm WarningABQHarding, Mora39 min
Jun 14, 5:19 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance, Valencia41 min
Jun 14, 5:45 PM MDTSevere Thunderstorm WarningABQHarding45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.